Jarushka Naidoo, MBBCh, is an assistant professor of oncology at the Sidney Kimmel Comprehensive Cancer Center and Bloomberg-Kimmel Institute for Cancer Immunotherapy at Johns Hopkins University in Baltimore, MD.
She currently leads investigator-initiated trials for patients with lung cancer, specifically stage III non-small lung cancer and those with CNS metastases. She is a leader in the field of immune-related toxicity, having published the first comprehensive analyses of PD-1/PD-L1 pneumonitis, bullous, and inflammatory arthritis. She is recipient of several grants and awards including an NIH KL2 Clinical Scholar Award, American Society of Clinical Oncology (ASCO) Merit Award, PRIME Oncology Young Investigator Award for NSCLC, and a Young Immuno-Oncologist Award.
Dr. Naidoo graduated with her medical degree from Trinity College Dublin, completed both internal medicine training and a medical oncology fellowship through the Royal College of Physicians of Ireland, and completed an advanced fellowship at Memorial Sloan Kettering Cancer Center.
Immune checkpoint inhibitors have been approved by the FDA
for multiple cancer types. As approvals have expanded, so has
access to these agents for patients who would not have been
eligible to receive them on a clinical trial. Patients with complex
medical needs, such as those with active autoimmune conditions,
hepatitis B or C, and those receiving corticosteroids at baseline, may
now receive these agents in the community. This raises important
questions regarding safety, monitoring, and the likelihood of an
anticancer response in these patients. I would like to highlight key
data that provides guidance in these situations.
In a study of 56 non-small cell lung cancer (NSCLC) patients with
autoimmune conditions treated with anti-PD-1, 26% developed a
high-grade immune toxicity and 13% had a high-grade flare of their
known condition. However, these patients still sustained a response
to therapy comparable to those without autoimmune conditions
(22%, mainly second-line NSCLC). Patients who were symptomatic
from their autoimmune condition to start with had a greater chance
of a flare of the autoimmune condition.
In a phase I/II trial (CheckMate 040), nivolumab was administered
to patients with advanced hepatocellular carcinoma with and without
hepatitis B (HBV) or C (HCV). Patients had Child-Pugh scores of
<7 (dose-escalation) and <6 (dose-expansion). Patients with HBV
infection received antiviral therapy (viral load <100 IU/mL), which was
not required for patients with HCV infection. Toxicity profiles were
similar and acceptable in both infected and noninfected groups,
and both groups responded to therapy. Anti-PD-1 displayed limited
antiviral activity, with some changes in HCV RNA, and no cases of
hepatitis B reactivation or anti-HBs seroconversion.
Another study showed that in 640 NSCLC patients treated with
anti-PD-1/L1, 88 patients received baseline steroids >= 10mg/day
prednisone or equivalent. Progression-free survival and overall
survival were poorer in those receiving baseline steroids versus
those receiving no steroids or <10mg/day prednisone or equivalent.
With this data in mind, I would caution these patients that their
risk of immune-related toxicity may be higher than those reported in
clinical trials. In patients with active autoimmune conditions I often ask
the patient’s relevant medical subspecialist for a reassessment prior
to starting immunotherapy and to consider the role of pretreatment
if a patient is symptomatic from their condition (supportive care or
prednisone <10mg/day, as allowed in clinical trials).
In patients with HBV or HCV, I would consult a hepatologist prior
to treatment, assess a Childs-Pugh score, and would consider therapy
if they meet the criteria used in CheckMate040. For patients already
receiving corticosteroids at a dose >=10mg/day of prednisone/
equivalent, it may be prudent to reduce this to <10mg/day prior to
the start of treatment, if clinically appropriate.
These patients may be monitored more often to identify an
immune-related adverse event early, by weekly visits or provider
phone calls, however immune-related toxicities can occur at any
time during and even after therapy.